Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 142, NWS Lincoln, IL

June 10, 2003Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 10, 2003, 7:19 PM CDT for Clay County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 7:19 PM CDT (00:19 UTC)
Expired
Jun 10, 2003, 8:00 PM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Clay County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 6:35 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1359 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WUUS53 KILX 110019
SVRILX
ILC025-110100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
719 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 800 PM CDT

* AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF IOLA TO 10 MILES
  SOUTH OF XENIA...OR FROM 15 MILES NORTHEAST OF SALEM TO 15 MILES
  SOUTHWEST OF FLORA...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  IOLA
  LOUISVILLE
  FLORA
  BIBLE GROVE
  SAILOR SPRINGS
  CLAY CITY
  INGAHAM

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3886 8897 3867 8879 3861 8857 3862 8831
          3881 8828 3891 8840

$$

BARNES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:27 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 10, 2:27 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
227 PM CDT TUE JUN 10 2003

PLENTY OF CHALLENGES TODAY WITH SVR WX AND HEAVY RAINFALL POTENTIAL
TONIGHT...PLUS PRECIPITATION AND TEMPERATURES REST OF THE PERIOD.

LATEST 18Z SFC ANALYSIS PLACES SFC LOW ACROSS SE MN AND WESTERN
WISCONSIN WITH SFC WARM FRONT ACROSS WISCONSIN EAST INTO GREAT LAKES
REGION. SFC COLD FRONT IS ACROSS UPPER MIDWEST SOUTHWEST INTO
EASTERN CENTRAL PLAINS STATES.  LATEST 1815Z IR SATELLITE PLACES
PLENTY OF CLOUDS ACROSS GREAT LAKES REGION SOUTHWEST INTO EASTERN
SOUTHERN PLAINS STATES.  LATEST 1815Z VISIBLE SATELLITE PLACES A
LINE OF CU ACROSS EASTERN IOWA. LATEST 1815Z W/V IMAGE PLACES S/W
ACROSS UPPER MIDWEST...WITH SEVERAL S/WS ACROSS PLAINS STATES AND
MOUNTAIN WEST.  LATEST 18Z MSAS DATA INDICATES LI/S OF ZERO TO -3
ACROSS CWA. LATEST 1836Z KILX RADAR PLACES SHOWERS AND THUNDERSTORMS
ACROSS EAST CENTRAL AND SE ILLINOIS MOVING EAST.

MODELS HAVING SEVERAL DIFFERENCES.  WILL USE A BLEND OF MODELS AND
LEAN ON THE GFS.

MODELS PLACE H50 LOW/TROUGH ACROSS MIDWEST AND ANOTHER H50 TROUGH
ACROSS MONTANA BY 12Z WED.  H50 LOW/TROUGH IS ACROSS OHIO VALLEY
WITH H50 TROUGH ACROSS NORTHERN PLAINS STATES/UPPER MIDWEST BY 12Z
THU. H50 TROUGH IS ACROSS PLAINS STATES BY 12Z FRI. SFC LOW PRESSURE
MOVES EAST AND IS ACROSS SOUTHERN CANADA/EASTERN GREAT LAKES WITH
ANOTHER SFC LOW ACROSS SOUTHERN MISSOURI BY 12Z WED. SFC LOW IS
ACROSS NORTHEAST U.S. WITH THE OTHER SFC LOW ACROSS SOUTHERN IL BY
00Z THU.  SFC LOW MOVES NORTHEAST INTO OHIO VALLEY WITH ANOTHER SFC
LOW DEVELOPING ACROSS PANHANDLE OF TEXAS BY 00Z FRI. LATEST T/H
CROSS SECTIONS INDICATES HIGH RH AT ALL LEVELS THROUGH 06Z WED THEN
RETURNS HIGH RH AT ALL LEVELS BY 21Z WED-06Z THU. THEN A RETURN OF
HIGH RH AT ALL LEVELS BY 12Z SAT.  LATEST 305K ISENTROPIC SFC
INDICATES DECENT COND PRES DEF AND LIFT ACROSS SE CWA THROUGH 12Z
WED. THEN MAINTAINS SOME COND PRES DEF ACROSS SOUTHEAST CWA THROUGH
00Z FRI. LATEST MODEL SOUNDINGS INDICATES SOME INSTABILITY OF LI/S
NEAR -4...PW/S 1.5 FROM 00Z WED-06Z WED.  SOUNDING DATA INDICATES
SOME LOW LEVEL RH AT 12Z WED AND FAIRLY DECENT RH AT ALL LEVELS BY
00Z THU. THEN FAIRLY HIGH RH AT LOW LEVELS FROM 06Z THU-12Z THU.
MODELS PLACE +15C TO +17C 850MB TEMPS ACROSS CWA BY 12Z WED...+15C
TO +16C 850MB TEMPS BY 12Z THU...+15C TO +17C 850MB TEMPS BY 12Z
FRI.  DEEPLY CONCERNED FOR HEAVY RAINFALL POTENTIAL IN SE ZONES
TONIGHT INTO WEDNESDAY.  WILL MONITOR RADAR TRENDS...HOWEVER WILL
PROBABLY GO PERIODS OF TSTMS CENTRAL AND OCCASIONAL TSTMS SOUTHEAST
ZONES.  WITH FFG HIGH AND UNCERTAINTY IN HEAVY RAINFALL...WILL HOLD
OFF ON FLOOD WATCH TONIGHT.  EXTENDED...A CHANCE OF PRECIPITATION
THROUGH WEEKEND AND H50 RIDGE TRYING TO BUILD IN ON TUESDAY OF NEXT
WEEK.

TEMPERATURES...LEANED ON COOLER TEMPS TONIGHT.

.ILX...NONE.

EH
Hazardous weather outlook, Jun 10, 11:01 AM CDT, 8 hours 18 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1101 AM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING
IN CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY THREAT FROM THE STORMS
WILL BE FROM DAMAGING WINDS AND HAIL. HEAVY RAINS ARE ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UNSETTLED WEATHER WILL CONTINUE THROUGH THE PERIOD. STRONG TO
POSSIBLY SEVERE STORMS ARE POSSIBLE ON WEDNESDAY OVER SOUTHERN
PORTIONS OF THE AREA...MAINLY ALONG AND SOUTH OF I-70. HEAVY RAINS
ARE ALSO EXPECTED WEDNESDAY ALONG AND SOUTH OF I-70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
ESPECIALLY BETWEEN 3 PM AND 10 PM.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:30 PM CDTFlash Flood WarningILXCrawford6 hr
Jun 11, 6:19 PM CDTTornado WarningILXSangamon56 min
Jun 11, 6:23 PM CDTTornado WarningILXDeWitt, Logan, Macon, Piatt52 min
Jun 11, 6:29 PM CDTTornado WarningILXChampaign, Vermilion61 min
Jun 11, 6:48 PM CDTTornado WarningILXMorgan57 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.